Why Some People Feel the Second Shot More

Anecdotally, some people have reported feeling side effects after their second shot of an mRNA Covid-19 vaccine. Science reporter Katherine Wu digs into the reasons why in a new piece for The Atlantic. Bottom line: It’s a sign the immune system is kicking into gear. Wu writes:

My husband had side effects after his first dose too: a headache, some fatigue, a touch of dizziness — all of which I can safely blame on his innate immune system. Those same innate responses return for another round of inflammation after the second shot. But the ruckus raised after the second injection might be a double whammy: The expected innate cells might be further egged on and amplified by a less sluggish surge of adaptive cells, concentrated near where the needle goes in.

“With the second dose, now everything is responding within that same short time period,” Marion Pepper, an immunologist at the University of Washington, told me.

Health and science journalist. Former editor of Medium’s Covid-19 Blog and deputy editor at Elemental. TIME Magazine writer before that